Toxic shock syndrome (TSS) an acute infection is caused by exotoxins produced by certain types of Staphylococcus bacteria. TSS may also occur with skin infections, burns, and after surgery. The condition can also affect children, postmenopausal women and men. The symptoms include severe fever, vomiting or diarrhea, fatigue, muscle aches, sun burn like rash. Skin peeling occurs one to two weeks after the eruption, especially on the palms or soles of the feet. It is a very rare disorder. It normally affects one person in 100,000 individuals. Research suggests that the use of some high-absorbency tampons increase the risk of toxic shock syndrome in menstruating women.
Treatment for suspected TSS should be started immediately. Intravenous antibiotics are helpful to prevent infection. Early and immediate treatment should including fluid resuscitation, empirical antibiotic therapy should be done. In case of unconfirmed suspected TSS broad spectrum antibiotics like clindamycin+carbapenem/beta-lactamase inhibitor/vancomycin must be administered. Patients at the risk of developing TSS must be educated about proper use of tampons and wound care. Proper epidemiological studies must be done to know the actual incidence of the disease.